Hail, Dixon
- When
- May 30, 7:28 PM CST
- Where
- Dixon County, 0.51 mi E of Dixon
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.420, -96.990
A thunderstorm produced nickel size hail at Dixon on the evening of May 30th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced nickel size hail at Dixon on the evening of May 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 30, 6:33 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 733 PM CDT THU MAY 30 2013 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 405 PM CDT THU MAY 30 2013 CUMULUS FIELD HAS DEVELOPED ACROSS THE WESTERN AND CENTRAL FORECAST AREA THIS AFTERNOON. SURFACE TROUGHING EXTENDS ACROSS SOUTH CENTRAL SOUTH DAKOTA AND IS LIFTING NORTHWARD THIS AFTERNOON. LOW LEVEL WINDS REMAIN SOUTHWESTERLY IN THIS AREA...TAPPING INTO MUCH DRIER MID AND LOW LEVELS...HOWEVER A MORE SOUTHERLY COMPONENT ALONG AND EAST OF THE I-29 CORRIDOR IS ALLOWING FOR MORE FAVORABLE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. WITH HAVING WARMED INTO THE LOW TO MID 70S IN FAR SOUTHEAST SD AND NORTHEAST NEBRASKA...THE CUMULUS FIELD IS BECOMING MORE AGITATED...SO EXPECT ISOLATED TO SCATTERED SHOWERS AND STORMS TO BEGIN DEVELOPING IN THIS AREA AND TRACK NORTHEAST THROUGH THE EVENING HOURS. WITH WINDS GRADUALLY SHIFTING TO THE SOUTHWEST AS THE TROUGH LIFTS NORTH OF THE FORECAST AREA AND THE LOSS OF DAYTIME HEATING LATE EVENING...ACTIVITY WILL QUICKLY WANE AND LARGELY END BY MIDNIGHT. INSTABILITY HAS INCREASED TO AROUND 500 J/KG AND COULD INCREASE QUITE A BIT MORE THROUGH THE NEXT SEVERAL HOURS. SHEAR REMAINS RATHER PROBLEMATIC FOR REAL SEVERE POTENTIAL WITH GENERALLY LESS THAN 20 KT ACROSS THE FORECAST AREA...HOWEVER WE COULD SEE A BIT OF AN INCREASE IN THE LOW LEVELS LATE AFTERNOON AND EVENING NEAR THE MISSOURI VALLEY AND NORTHWEST IOWA. OVERALL SEVERE PROSPECT IS FAIRLY SLIM...BUT CANNOT RULE OUT A FEW MARGINALLY SEVERE STORMS TO DEVELOP MAINLY ALONG AND EAST OF I-29 AND SOUTH OF I-90. MAIN SEVERE THREAT WOULD BE HAIL TO THE SIZE OF QUARTERS OR HALF DOLLARS. DRY CONDITIONS ARE EXPECTED AFTER MIDNIGHT THROUGH EARLY FRIDAY. THE LARGE UPPER LOW WILL CONTINUE TO WOBBLE EASTWARD ACROSS THE NORTHERN PLAINS THROUGH THE DAY. MUCH OF THE FORECAST AREA WILL REMAIN IN THE DRY SLOT...HOWEVER TROWALLING ON THE NORTHWEST SIDE OF THE LOW WILL BEGIN NOSING INTO OUR WESTERN FORECAST AREA BY THE AFTERNOON. FURTHER EAST...INSTABILITY IN OUR SOUTHEASTERN COUNTIES WILL TRIGGER SOME ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS IN NORTHWEST IOWA...BUT SEVERE SHOULD NOT BE AN ISSUE. HIGHS WILL BE A LITTLE COOLER IN THE MID AND UPPER 60S FOR MOST OF THE AREA AND WARMER IN THE 70S IN NORTHWEST IOWA. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 405 PM CDT THU MAY 30 2013 SHOWERS WILL CONTINUE TO INCREASE FROM THE NORTH AND WEST ON FRIDAY NIGHT AS UPPER LOW WANDERS EASTWARD ACROSS NORTHEAST SOUTH DAKOTA INTO MINNESOTA. TROWALLY AIRSTREAM WILL KEEP A MORE WIDESPREAD COVERAGE INITIALLY BACK THROUGH WESTERN AND NORTHERN CWA COMPARED TO POPCORN TYPE DIURNAL DEVELOPMENT FURTHER EASTWARD WHICH WILL WRAP SOUTHEAST TO I 29 BY LATE NIGHT. BREEZY CONDITIONS WILL ALSO PERSIST...WITH UPPER 40S TO LOWER 50S FOR OVERNIGHT LOWS. SATURDAY WILL BE AN ALL AROUND UNPLEASANT DAY ACROSS THE AREA. UPPER LOW WILL START TO OPEN UP AS IT SHIFTS EASTWARD. MAIN DYNAMICALLY SUPPORTED SHOWERS WITH TROWAL AIRSTREAM WILL BE ALONG I29 TO START THE DAY...AND WILL WEAKEN AS SYSTEM OPENS. COLD CORE ALOFT WILL LIKELY ALLOW FOR A FEW MORE SHOWERS TO CONTINUE FARTHER WESTWARD IN A MORE SCATTERED NATURE FOR THE AFTERNOON WITH SOME VERY MINOR SURFACE BASED INSTABILITY...BUT NOT COLD ENOUGH TO SUGGEST ANY THUNDER THREAT AT THIS TIME. BLUSTERY AND GENERALLY CLOUDY FOR MOST LOCATIONS AS SHOWERS ARE NOT PRESENT AT ALL TIMES...LIKELY UPPER 50S TO LOWER 60S...WHICH IS STILL WARMER THAN COLDEST HIGHS ON RECORD FOR THE DATE. A QUIET 36-48 HOURS WILL FOLLOW WITH SHORT WAVE RIDGING SETTING UP ACROSS THE AREA. NORTHERLY BREEZES AND A FEW MORE LINGERING CLOUDS IN THE EAST ON SATURDAY NIGHT...BUT CLEARING AND LIGHTER WINDS IN THE WEST FOR SOME COOLER READINGS. ON SUNDAY...WILL HAVE FAIRLY LIGHT FLOW...BUT WITH MODEL OFF SURFACE TEMPS IN REALLY DECENT AGREEMENT...SETTLED ON A LIMITED MIXING VALUE MAINLY SOME MID 60S TO AROUND 70. RIDGE SHIFTS EASTWARD BY SUNDAY NIGHT WITH RETURN FLOW DEVELOPING. STILL ENOUGH WEAKNESS TO GET COOLER READINGS IN THE FAR EAST IN THOSE TYPICAL LOWER LOCATIONS. ON MONDAY...ELEVATED BOUNDARY WILL START TO PUSH NORTHEAST INTO THE AREA. A BIT OF ELEVATED INSTABILITY SUGGESTS THAT SOME MID BASED SHOWERS AND THUNDERSTORMS WILL BECOME SLOWLY MORE LIKELY THROUGH THE DAY...MAINLY ACROSS THE NORTHERN AREAS IN STRONGER ADVECTION. JET ENERGY FROM THE PACIFIC NW AND SOUTHWESTERN CANADA WILL START TO CARVE OUT ANOTHER CLOSED MID LEVEL LOW OVER THE NORTHERN PLAINS HEADING INTO TUESDAY WHICH DRIFTS SOUTHEAST AND EAST THROUGH MIDWEEK. MUCH OF THE PRECIPITATION SHOULD BE ALONG WITH THE WARM ADVECTION WING MONDAY NIGHT THROUGH TUESDAY NIGHT. INTERESTING WITH SOME POTENTIALLY SIGNIFICANT DEEP LAYER SHEAR BY TUESDAY WITH SOUTHEAST LOW LEVEL WINDS AND WESTERLY MID LEVEL WINDS... BUT SOME QUESTION AS TO THE POTENTIAL DESTABILIZATION. CANNOT RULE OUT SOME SEVERE WEATHER...AND WILL HAVE TO CONTINUE TO MONITOR AS IT GETS CLOSER IN TIME. MAY END UP NUDGING TEMPS BACK A BIT TOWARD MIDWEEK IF STRONGER CLOSED LOW CAN TAKE OVER...BUT FOR NOW KEPT WITH CONSISTENCY AND TEMPS NEAR TO A BIT COOLER THAN NORMALS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 732 PM CDT THU MAY 30 2013 SCATTERED SHOWERS AND THUNDERSTORMS MAINLY THROUGH ABOUT 3Z...ESPECIALLY AROUND THE KFSD AND KSUX LOCATIONS. WINDS WILL DIMINISH AS THE SUN SETS BUT WILL BECOME STRONG FROM THE WEST AGAIN ON FRIDAY. OTHERWISE VFR CONDITIONS ARE EXPECTED WITH A CHANCE FOR SOME MVFR CEILINGS LATE TONIGHT INTO FRIDAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM... LONG TERM...CHAPMAN AVIATION...08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1154 AM CDT THU MAY 30 2013 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-311200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1154 AM CDT THU MAY 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED PRIMARILY THIS AFTERNOON AND EARLY EVENING. ALTHOUGH THE SEVERE THREAT IS FAIRLY MINIMAL...THERE IS ENOUGH INSTABILITY FOR A FEW STORMS TO PRODUCE HAIL UP TO THE SIZE OF QUARTERS OR HALF DOLLARS...MAINLY IN FAR SOUTHEAST SOUTH DAKOTA...NORTHWEST IOWA AND FAR NORTHEAST NEBRASKA. ELSEWHERE...STRONG STORMS ARE POSSIBLE WITH HAIL UP TO DIME OR NICKEL SIZE. FLOODING... RIVER FLOODING IS OCCURRING ALONG PORTIONS OF THE LOWER VERMILLION RIVER AND LITTLE SIOUX RIVERS. SEE ASSOCIATED FLOOD WARNINGS FOR MORE INFORMATION ON TIMING AND EXPECTED CREST HEIGHTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE BEST CHANCE FOR ISOLATED TO SCATTERED THUNDERSTORMS TO OCCUR ON FRIDAY WILL BE GENERALLY ALONG AND SOUTH OF A LINE FROM SIOUX CITY TO WINDOM MINNESOTA. IF STORMS DEVELOP IN THE AFTERNOON...THEY ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE FROM MID AFTERNOON TO EARLY EVENING IN NORTHWEST IOWA...EXTREME SOUTHEAST SOUTH DAKOTA AND FAR NORTHEAST NEBRASKA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 132 km away, was scanning. The volume nearest the first event began at 01:27 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452853.